Hail, Rock Island
- When
- April 3, 7:37 PM CST
- Where
- Rock Island County, 0.86 mi NW of Andalusia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -90.730
A warm front lifted northward across the region during the morning of April 3, allowing for strong southerly winds behind the front to bring warmer air into the region. Showers and thunderstorms spread into the area during the afternoon and evening, as a cold front tracked across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front lifted northward across the region during the morning of April 3, allowing for strong southerly winds behind the front to bring warmer air into the region. Showers and thunderstorms spread into the area during the afternoon and evening, as a cold front tracked across the area. Some storms were severe, producing large hail and damaging winds. High temperatures were well above normal, ranging from the upper 60s in northeast Iowa and northern Illinois to the upper 70s in southeast Iowa, western Illinois and northeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 3, 2:05 PM CST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT SUN APR 3 2011 .SYNOPSIS... EARLY SPRING WARMTH HAS ARRIVED OVER THE FORECAST AREA AHEAD OF A STRONG LOW PRESSURE SYSTEM OVER CENTRAL IOWA. TEMPERATURES ARE WELL INTO THE 70S OVER MOST OF THE AREA WITH LOWER 80S SOUTH SECTIONS ON SOUTH WINDS OF 20 TO 30 MPH. SURFACE AND UPPER AIR ANALYSIS SHOWS STRONG CAP OVERHEAD WITH LOCAL TOOLS SUGGESTING WILL ERODE WITH CONVECTION TO FIRE ALONG THE STRONG ADVANCING COLD FRONT BETWEEN 5-7 PM. UPPER AIR ANALYSIS SHOWS LOTS OF WIND NEXT COUPLE OF DAYS AND THEN CHANGEABLE WITH CHANCE OF STORMS AND SHOWERS WEDNESDAY INTO NEXT WEEKEND. && .SHORT TERM...TONIGHT AND MONDAY... TONIGHT...LOCAL CALCULATIONS COMBINED WITH MET-WATCH TOOLS SUGGEST ISOLATED TO SCATTERED STORMS TO DEVELOP BETWEEN 5 AND 7 PM THIS EVENING ALONG THE STRONG COLD FRONT NOW IN CENTRAL IOWA. CHALLENGE IS LIMITED FORCING ALOFT WITH BEST CONVECTION SUGGESTED TO OCCUR IN NORTH TO NORTHWESTERN MISSOURI. COOL DRY AIR ALOFT TO ALLOW FOR FAVORABLE LARGE HAIL PRODUCTION AND GUSTY STRAIGHT LINE WINDS. LOCAL SUB-CLOUD SHEAR IS MARGINAL FOR TORNADOES ATTM UNLESS WINDS BACK AHEAD OF THE COOL FRONT WHICH APPEARS UNLIKELY. SOME LOCATIONS MAY SEE HAIL COVERING THE GROUND WITH POTENTIAL FOR GOLF BALL TO POSSIBLY EVEN NEAR BASEBALL SIZED HAIL IN THE VERY STRONGEST STORM UPDRAFTS... ALONG WITH 60 TO 70+ MPH WINDS DUE TO STRONG EVAPORATIVE COOLING AND LOTS OF MOMENTUM TRANSFER OF LOW LEVEL JET. THESE ARE BASED ON SBCAPE OF 1200-1600 J/KG DERIVED FROM T/TD VALUES OF ~77/60 DEGREES. CONCEPTUAL TRENDS AND FORCING SUGGEST THE SOUTH 1/3 SECTIONS ARE MOST AT RISK AS THESE STORMS TO COALESCE INTO A LINE BY MID EVENING. BEST TOOLS AT 2 PM...SUGGEST NORTH MISSOURI MAY BE AT RISK FOR THE LARGEST HAIL AND STRONGEST WINDS. RAINFALL AMOUNTS TO BE SPOTTY AND LIGHT OVER NW 1/2 OF AREA WITH GENERALLY MODERATE AMOUNTS OVER SE 1/2 OF AREA WITH ISOLATED 1+ INCH AMOUNTS POSSIBLE. THIS SHOULD NOT POSE AN IMPACT TO RIVERS OR A RISK OF FLASH FLOODING WITH GUIDANCE VALUES OF 2-3+ INCHES DUE TO OUR DRY SOILS. TEMPERATURES TO FALL OVERNIGHT AS NW WINDS OF 15 TO 25+ MPH MOVE WITH LINGERING RAIN SHOWERS POSSIBLE. MONDAY...WINDY...COOL AND CLOUDY TO MOSTLY CLOUDY WITH AREAS OF LIGHT RAIN AND POSSIBLY DRIZZLE AND NEARLY STEADY TEMPERATURES FROM STRONG COLD AIR ADVECTION. ANY PRECIPITATION AMOUNTS TO BE VERY LIGHT OF A FEW HUNDREDTHS OF AN INCH OR LESS. HIGH TEMPERATURES TO STAY IN THE 40S WITH NW WINDS OF 20 TO 35+ MPH. ..NICHOLS.. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... OVERVIEW...ZONAL FLOW EARLY IN THE PERIOD THEN SOUTHWEST FLOW AS DEEP TROUGH SETS UP IN THE WESTERN UNITED STATES LATER THIS WEEK. THE MAIN TROUGH/ENERGY THEN COMES OUT INTO THE MIDWEST ABOUT APRIL 10-11 TIME FRAME. VERY ACTIVE PATTERN FOR ABOUT THE NEXT 7 DAYS FOR THE MIDWEST. ZONAL FLOW TUESDAY AND WEDNESDAY WITH MILD TEMPERATURES. WEAK WAVE MOVES THROUGH THE UPPER MIDWEST BUT THE BULK OF THE RAIN STAYS MAINLY NORTH OF THE DVN CWA. MOISTURE RETURN LOOKS LIMITED WITH THIS SYSTEM AND NOT EXPECTING ANY IMPACTS TO THE MS RIVER. THURSDAY-FRIDAY...DEEP TROUGH SETS UP IN THE WESTERN UNITED STATES WITH WARM MOIST SOUTHWEST FLOW RETURNING. PRETTY DECENT LOW PRESSURE MOVES INTO THE REGION WITH SHOWERS/THUNDERSTORMS LIKELY. POTENTIAL FOR HEAVIER RAINS WITH THIS SYSTEM BUT EXACT QPF AMOUNTS AND LOCATION OF THE HEAVIEST RAIN STILL TO BE DETERMINED FOR ANY IMPACTS ON THE MS RIVER. SEVERE WEATHER IS LIKELY AS SHEAR AND INSTABILITY LOOK SUFFICIENT. WILL HAVE MAX TEMPS IN THE 60S TO LOWER 70S BUT THIS MAY NEED TO BE RAISED MUCH FURTHER. NEXT WEEKEND...THE MAIN TROUGH/ENERGY COMES OUT INTO THE MIDWEST LATER NEXT WEEKEND AND INTO MONDAY...APRIL 10-11. SEVERE WEATHER ALSO A CONCERN WITH THIS SYSTEM AS MATURE CYCLONE EVENTUALLY EVOLVES. ONCE AGAIN THE AMOUNT OF QPF WITH THIS EVENT WILL DETERMINE ANY IMPACTS TO THE ALREADY ELEVATED RIVER LEVELS OF THE MS RIVER. ..HAASE.. && .AVIATION... CID...DBQ TERMINALS...MAINLY VFR WITH ISOLATED TO SCATTERED STORMS POSSIBLE WITH HAIL. THEN...BECOMING MVFR WITH CIGS 1-3K AGL AND CHANCE OF SHRA UNTIL WEDNESDAY AFTERNOON. GUSTY NW WINDS OF 20 TO 30+ MPH TO DEVELOP AFTER COOL FRONT PASSES BY 02Z. MLI-BRL TERMINALS FROM 23Z UNTIL 05Z...MAINLY VFR WITH SCATTERED TO NUMEROUS STORMS POSSIBLE WITH VERY LARGE HAIL AND STRONG GUSTY WINDS UP TO NEAR 60 MPH. THEN...BECOMING MVFR BY 05Z WITH CIGS 1-3K AGL AND CHANCE OF SHRA UNTIL WEDNESDAY AFTERNOON. GUSTY NW WINDS OF 20 TO 30+ MPH TO DEVELOP AFTER COOL FRONT PASSES BY 05Z. ..NICHOLS.. && .HYDROLOGY... STEADY OR SLOW RISES ARE EXPECTED OVER THE NEXT 7 DAYS ON THE MISSISSIPPI RIVER FROM DUBUQUE DOWNSTREAM TO MUSCATINE. SOUTH OF MUSCATINE THE RIVER LEVELS ARE EXPECTED TO REMAIN NEARLY STEADY OR SLOWLY FALL DURING THE UPCOMING WEEK. DURING THE NEXT 7 DAYS THE MISSISSIPPI RIVER IS EXPECTED TO REMAIN IN MINOR TO MODERATE FLOODING. SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND SOUTH OF A SIGOURNEY IA TO PRINCETON IL LINE. ISOLATED AMOUNTS OVER AN INCH ARE POSSIBLE IN STRONGER THUNDERSTORMS. HOWEVER MINIMAL IMPACT IS EXPECTED ON THE MISSISSIPPI RIVER. ANOTHER STRONG STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO MUCH OF THE MIDWEST THURSDAY AND THURSDAY NIGHT. THIS WILL BE FOLLOWED BY YET ANOTHER STORM SYSTEM BRINGING MORE SHOWERS AND THUNDERSTORMS NEXT WEEKEND. HOWEVER IT IS TOO EARLY TO DETERMINE RAIN AMOUNTS AND THE EXACT LOCATIONS OF ANY HEAVY RAINS. MORE IMPORTANTLY WE WILL NEED TO MONITOR HOW MUCH RAIN OCCURS NORTH OF THE DVN CWA WHICH WOULD IMPACT MORE OF THE MISSISSIPPI RIVER. ELEVATED RIVER LEVELS WILL LIKELY CONTINUE FOR THE NEXT FEW WEEKS MAKING THE MISSISSIPPI RIVER SUSCEPTIBLE TO THE POTENTIAL FOR HIGHER FLOOD LEVELS FROM POSSIBLE FUTURE SIGNIFICANT PRECIPITATION EVENTS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT SUN APR 3 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 130 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING AS A STRONG COLD FRONT MOVES THROUGH THE OUTLOOK AREA. COOL...VERY DRY AIR ALOFT COMBINED WITH TEMPERATURES INTO THE UPPER 70S WITH DEWPOINTS AROUND 60 DEGREES WILL MAKE FOR A FAVORABLE ENVIRONMENT FOR EXCEPTIONALLY LARGE HAIL AND STRAIGHT LINE WINDS BETWEEN 4 PM LASTING UNTIL MID EVENING. MARGINAL CONDITIONS ARE FORECAST FOR ISOLATED TORNADOES AT THIS TIME DUE TO LIMITED DIRECTIONAL SHEAR AT AND BELOW THE CLOUD BASES. IN SOME LOCATIONS... THE HAIL MAY COVER THE GROUND IN THE STRONGEST STORMS. LOCAL CALCULATIONS SUGGEST LARGE HAIL UP TO GOLF BALL AND POSSIBLY APPROACHING BASEBALL MAY OCCUR WITH STRAIGHT LINE WINDS OF 60 TO POSSIBLY OVER 70 MPH. LOCATIONS SUSCEPTIBLE FOR SEVERE WEATHER SHOULD BE ALONG AND ESPECIALLY SOUTH OF WILLIAMSBURG TO CLINTON TO STERLING LINE WITH AREAS ALONG AND SOUTH OF HIGHWAY 34 IN IOWA THE MOST AT RISK FOR THE STRONGEST STORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP INTO A LINE ALONG AND JUST AHEAD OF AN ADVANCING COLD FRONT BY MID EVENING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR ALL BUT THE FAR NORTHWEST SECTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING. WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF GRASS FIRES THIS AFTERNOON. THE GREATEST THREAT AREA WILL BE SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MISSISSIPPI RIVER LEVELS HAVE STEADIED AND IN SOME CASES HAVE FALLEN SLIGHTLY IN THE PAST 24 HOURS. THE RIVER WILL CONTINUE WITH MINOR TO MODERATE FLOODING FOR THE NEXT 7 DAYS. LIGHT TO MODERATE RAIN AMOUNTS TODAY AND TONIGHT AND AGAIN LATE NEXT WEEK ARE EXPECTED TO COMBINE WITH ADDITIONAL SNOWMELT TO MAINTAIN THE ELEVATED MISSISSIPPI RIVER LEVELS...WITH SOME RISES LATER THIS WEEK. THESE ELEVATED RIVER LEVELS WILL LIKELY CONTINUE THROUGH MUCH OF APRIL...MAKING THE MISSISSIPPI RIVER SUSCEPTIBLE TO THE POTENTIAL FOR FLOODING FROM FUTURE SIGNIFICANT PRECIPITATION EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 2 NNE MUSCATINE 41.44N 91.05W
04/03/2011 M0.50 INCH MUSCATINE IA TRAINED SPOTTER
1/4 TO 1/2INCH HAIL
&&
TOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 NE MUSCATINE 41.45N 91.03W
04/03/2011 E0.75 INCH MUSCATINE IA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 ENE DUBUQUE 42.51N 90.67W
04/03/2011 M2.00 INCH DUBUQUE IA TRAINED SPOTTER
1 TO 2 INCH HAIL
&&
TOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL W GRANDVIEW 41.28N 91.19W
04/03/2011 M1.00 INCH LOUISA IA TRAINED SPOTTER
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 2 ENE MUSCATINE 41.43N 91.04W
04/03/2011 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
&&
TOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL MUSCATINE 41.42N 91.07W
04/03/2011 M0.75 INCH MUSCATINE IA TRAINED SPOTTER
&&
GROSSThe Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
20 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in Andalusia, IL at 844 pm CDT April 3.
Quarter sized hail fell 4 miles south southwest of Andalusia, IL at 848 pm CDT April 3.
Quarter sized hail fell in Rock Island, IL at 850 pm CDT April 3.
Quarter sized hail fell in East Moline, IL at 857 pm CDT April 3.
Quarter sized hail fell in East Moline, IL at 900 pm CDT April 3.
Quarter sized hail fell 2 miles south of East Moline, IL at 901 pm CDT April 3.
Quarter sized hail fell 5 miles south southeast of East Moline, IL at 903 pm CDT April 3.
Quarter sized hail fell 3 miles east southeast of Osborn, IL from about 903 pm to 910 pm CDT April 3.
Wind gusts estimated to be 60 mph were observed in Colona, IL at 905 pm CDT April 3.
Quarter sized hail fell in Colona, IL at 905 pm CDT April 3.
Quarter sized hail fell 2 miles east southeast of Colona, IL at 906 pm CDT April 3.
Quarter sized hail fell 2 miles southeast of Colona, IL at 910 pm CDT April 3.
Ping pong ball sized hail fell at the Quad City Airport in Moline, IL at 911 pm CDT April 3.
Ping pong ball sized hail fell in Princeton, IL at 1005 pm CDT April 3.
Golf ball sized hail fell about 1 mile northwest of Dalzell, IL on Interstate 80 near mile marker 72 at 1028 pm CDT April 3.
A wind gust estimated to be 50 mph tore an awning from its mountings on Ma & Pa's Restaurant just east of Plymouth, IL during the early morning hours of April 4. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287450, 287451, 287453, 287456, 287458, 287459, 287460, 287461, 287469, 287462, 287464, 287465, 287467, 287470, 287472, 287473, 287474, 287475, 287476, 287478, 287479, 305540.